Interview #9: Mattiel Brown

mattielMattiel Brown

Atlanta, GA

“All Things Must Pass” – George Harrison

1.When did you start using topical steroids? And why?

When I was about seven years old, I used Desonide cream very sparingly for eczema around my mouth and ears. This was not the period where I became addicted to steroids, though. I was fine as a teenager and only experienced very occasional, small spots of eczema.

2. What was the name of the topical steroid?

Desonide .05% cream (and I also used some Protopic)

3. Were you ever prescribed more potent steroids? 

Yes, but I didn’t use the whole tube and not for very long.
Triamcinolone cream. Used for small spots of eczema around mouth.

4. How did you find out about RSS?

Video of Dr.Rapaport’s interview on youtube.

5. What made you feel you had RSS?

My eczema was spreading to places that I’d never had it before – my neck started breaking out, my back… it was just a sign that something was NOT normal.

6. Were you diagnosed by a doctor? Did you have a supportive doctor?

Diagnosed with eczema, told that it was a very hard disease to treat. I did not have a supportive doctor until I met a “naturalist” doctor named Dr.Maziar Rezvani in Marietta, GA. He helped me through the later stages of my withdrawal after I explained the situation to him. Very supportive doc.

7. What were your first symptoms?

Rashes spreading to unfamiliar areas, very sensitive skin, burning, swelling eyes, yeast infections, and after using Protopic I started to get styes in my eyes and even a cyst in my arm. These were all very strange symptoms to me and a sign that something was not normal.

8. Is your family supportive? Friends?

Yes, my mother and boyfriend were extremely supportive and believed in TSW after I explained the situation thoroughly.

9. Have you ever been to a hospital for this? Why?

No.

10. What has been the hardest part of this condition?

Physically, it was very difficult. But mentally – I was really a wreck at about one year into my withdrawal and I had to see a counselor. I was in a very, very dark place and couldn’t sleep, hated having to go through the day, and was in a lot of pain – I was so depressed. Worst experience of my life was the mental toll this took on me.

11. How long have you been in withdrawal? 

April 2014 / August 2016. I would say it took 26-28 months for me to say I’m definitely healed.

12. What do you use as comfort measures during this?

I got a prescription for muscle relaxers to help me sleep.

13. Are you employed? Has this affected your job status?

I am employed and I stayed employed during my whole withdrawal. The only time I took off was two weeks last summer to collect myself mentally when it was getting really tough.

14. Have you gone to therapy/wish to go to therapy because of this condition?

Yes, I had to see a therapist. It helped me a lot – just to have someone to talk to and to see their outside perspective.

15. If there is one thing you could say to another sufferer, what would it be?

This will be one of the hardest things you will ever have to do in life. Period. It will end, but it is a long, difficult process and you will need support from friends and family (and hopefully a doctor). It’s a very hard situation to explain to other people (especially traditional dermatologists), and it’s even hard to understand what your body is going through when you’re suffering from it. And as hard as it is to believe, you will look back on this experience as a tiny fraction of your life. A period of your life that REALLY sucked but it ended. It DOES end.


Thank you for such a terrific interview, Mattiel!

Author: preventabledoc

Director/Producer of Preventable: Protecting Our Largest Organ and Red Skin Syndrome advocate

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s